Texas, 2009Tornadoes and Flash Flooding in Texas, October 29 to 30, 2009
October 29 to 30, 2009 · NWS SHV · 19 events in 7 counties and zones
Widespread showers and thunderstorms developed along and ahead of a strong cold front as a powerful upper level storm system plowed into the southern plains during the afternoon hours of October 29th. producing widespread wind damage across portions of northeast Texas, southwest Arkansas as well as northern Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed along and ahead of a strong cold front as a powerful upper level storm system plowed into the southern plains during the afternoon hours of October 29th. Strong shear was in place across the region such that several tornadic thunderstorms developed...producing widespread wind damage across portions of northeast Texas, southwest Arkansas as well as northern Louisiana. These storms trained across the same general area such that flooding was widespread. Flooding was severe across northwest Louisiana where flooding was reported in many homes and businesses. Area bayous, creeks, rivers and lakes were already at high levels from the excessive heavy rainfall that fell earlier in the month. Thus, some lakes and bayous approached and succeeded their all time record stage levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 29, 1:10 PM CST, 17 minutes earlier.
Area forecast discussion, Oct 29, 1:10 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT THU OCT 29 2009
.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BECOME
WIDESPREAD OVERNIGHT...AS LEADING EDGE OF ILL DEFINED FRONTAL
SQUALL LINE EAST OF FTW METRO AREA...AND PREFRONTAL FEEDER LINES
HAVE DEVELOPED INTO DEEP CONVECTION. TORNADIC THREAT HAS BEEN
INCREASING IN THIS HIGHLY LOW LVL SHEARED ENVIRONMENT. CELL
TRAINING SOUTH TO NORTH PRODUCING A QUICK INCH OR TWO OF RAIN MAY
CAUSE MINOR FLOODING. THIS SQUALL LINE HAS BEEN CONSISTENTLY
PROGGED TO ORGANISE INTO A SOLID LINE AFTER 0Z...AS WELL AS SLOW
ITS EASTWARD PROGRESSION. THUS...THREAT OF EXTREMELY HEAVY RAIN
FOR AT LEAST SOME PORTION OF NORTHERN LA...IF NOT MUCH OF THE
CWA...STILL VALID. TAPERED OFF POPS GRADUALLY BEHIND FRONT...BUT
AS STRONG SOUTHERLY FLOW WILL CONTINUE TO OVERLAY SFC
FRONT...UNTIL PASSAGE OF 850 TROF...CONSIDERABLE POST FRONTAL RAIN
EXPECTED. RAIN WILL END FRIDAY NIGHT WESTERN PORTIONS OF CWA...AND
NO WX BY SAT AFTN. COLD AIR BEHIND THIS SYSTEM WILL BE DEEP...BUT
NOT EXTREME. EXTENDED TO BE DRY AND PERHAPS FAIRLY LEAN ON CLOUD
COVER...WITH SEASONALLY COOL TEMPS./VII/
&&
.AVIATION...
MVFR CEILINGS ARE BEING OBSERVED ACROSS THE AREA THIS
AFTERNOON...HOWEVER TEMPO IFR CONDITIONS ARE BEING OBSERVED WITH
TSRA ACTIVITY. GUSTY WINDS OF 20 TO 30 MPH ARE BEING OBSERVED AHEAD
OF A COLD FRONT...NOW LOCATED JUST EAST OF A MC ALESTER OK...TERRELL
TX LINE. THE COLD FRONT WILL PROGRESS THROUGH THE AREA
TONIGHT...SHIFTING WINDS TO A WESTERLY COMPONENT AFTER FROPA.
SHRA/TSRA ACTIVITY WILL REMAIN COMMON IN THE 00Z TAF
PERIOD...ESPECIALLY AS THE FRONT WILL INITIATE MORE CONVECTION
ACROSS THE AREA. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 58 60 47 69 47 / 100 80 40 10 10
MLU 64 65 48 65 47 / 100 100 60 30 10
DEQ 57 58 42 64 43 / 100 60 20 10 10
TXK 57 60 45 64 48 / 100 80 40 10 10
ELD 58 60 45 64 43 / 100 80 40 10 10
TYR 55 58 45 68 49 / 100 60 20 10 10
GGG 57 59 44 68 45 / 100 80 40 10 10
LFK 59 63 45 71 46 / 100 80 40 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-059-070.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001-002-010-011-017-018.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Oct 29, 10:56 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.
ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.
VII
In the hours before
Local storm report, Oct 29, 12:10 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU OCT 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG BOSSIER CITY 32.52N 93.66W
10/29/2009 BOSSIER LA BROADCAST MEDIA
TREES AND POWERLINES DOWN AT CHANDLER RD. AND HWY 80 OR
ABOUT 6 MILES EAST OF LOUISIANA DOWNS
&&
12Local storm report, Oct 29, 12:40 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CDT THU OCT 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM TSTM WND DMG BOSSIER CITY 32.52N 93.66W
10/29/2009 BOSSIER LA AMATEUR RADIO
TREES ACROSS I-20 AT MILE MARKER 30
&&
12Event by event
13 flash flood, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.
Tornado, Harrison
- When
- October 29, 1:27 PM CST to 1:29 PM CST
- Where
- Harrison County, 4.2 mi W of Elysian Flds to 3.43 mi WNW of Elysian Flds
- Rating
- EF0
- Path length
- 1.58 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.378, -94.251
An EF0 tornado occurred northwest of Elysian Fields, Texas along Woodley Road. Several trees were uprooted and snapped along a path that was 75 yards wide and 1.58 miles long. The tornado was on the ground for approximately 2 minutes.
Tornado, Panola
- When
- October 29, 3:44 PM CST to 3:50 PM CST
- Where
- Panola County, 0.5 mi ESE of Buncome to 1.34 mi N of Daniels
- Rating
- EF0
- Path length
- 3.96 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.046, -94.423
An EF0 tornado skipped along a path which started along FM 1970 where a couple of trees were uprooted. Numerous trees were snapped near the end of the track along CR 116. The tornado track was approximately 4 miles long and 100 yards wide.
Thunderstorm Wind, Angelina
- When
- October 29, 3:55 PM CST
- Where
- Angelina County, 1.38 mi S of Lufkin
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.330, -94.730
Trees were downed on Hwy. 94 and U.S. 59.
Thunderstorm Wind, Panola
- When
- October 29, 3:55 PM CST
- Where
- Panola County, 0.58 mi E of Carthage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.150, -94.340
Trees were downed in Carthage, Texas.
Thunderstorm Wind, Angelina
- When
- October 29, 3:55 PM CST
- Where
- Angelina County, 1.38 mi S of Lufkin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.330, -94.730
Trees were downed at US 59 and Hwy. 94.
Flash Flood, Harrison
- When
- October 29, 4:30 PM CST to 8:00 PM CST
- Where
- Harrison County, 2.82 mi SSE of Marshall Arpt to 1.18 mi SE of Marshall Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.480, -94.290
Excessive heavy rainfall resulted in high water across FM 31 southeast of Marshall, Texas.
Flash Flood, Angelina
- When
- October 29, 4:30 PM CST to October 30, 11:30 PM CST
- Where
- Angelina County, 1.74 mi NNW of Prosser to 1.64 mi S of Dunagan Station
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.373, -94.762
Water was reported over certain portions of U.S. 59 Loop in Lufkin, Texas.
Flash Flood, Angelina
- When
- October 29, 4:54 PM CST to 11:30 PM CST
- Where
- Angelina County, 1.99 mi NNE of Dunagan Station to 2.26 mi E of Gilbert
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.376, -94.765
Knight Avenue and Whipperwill Drive were closed from high water.
Flash Flood, Panola
- When
- October 29, 5:15 PM CST to 8:00 PM CST
- Where
- Panola County, 5.69 mi ENE of Beckville to 4.53 mi NNE of Riderville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.289, -94.364
Two feet of water over FM 1794 about one quarter mile east of U.S. 59 and at least 1.5 foot of water over CR. 263 about a half mile east of U.S. 59.
Flash Flood, Panola
- When
- October 29, 6:00 PM CST to 8:00 PM CST
- Where
- Panola County, 0.88 mi S of Riderville to 1.12 mi SW of Carthage
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.187, -94.380
Many roads were reported to be underwater and closed in Carthage, Texas.
Tornado, Bowie
- When
- October 29, 6:02 PM CST to 6:06 PM CST
- Where
- Bowie County, 0.96 mi S of Red Spgs to 1.53 mi ESE of Leary
- Rating
- EF0
- Path length
- 3.98 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.386, -94.201
An EF0 tornado touched down on Hwy. 67 about a half mile west of Clear Springs Road. Several trees were uprooted and snapped approximately 10 miles southwest of Texarkana, Texas. After the initial touchdown, the tornado moved northeast, producing sporadic tree damage. The tornado dissipated on Tri State Road just south of Hwy. 82. Winds were estimated at 75-85 mph range.
Flash Flood, Shelby
- When
- October 29, 6:27 PM CST to October 30, 4:00 AM CST
- Where
- Shelby County, 1.99 mi N of Center to 2.63 mi N of Arcadia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.809, -94.179
Excessive heavy rainfall resulted in the closure of Hwy. 59 to all traffic from Tenaha to Timpson, Texas. Traffic was diverted to Hwy. 87 but it became closed from high water as well.
Flash Flood, Angelina
- When
- October 29, 8:27 PM CST to 11:30 PM CST
- Where
- Angelina County, 5.34 mi WSW of Pollok to 2.58 mi E of Peavy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.453, -94.969
Numerous County roads still underwater throughout the county. U.S. 69 was flooded south of Lufkin, Texas as well.
Flash Flood, Shelby
- When
- October 29, 8:35 PM CST to October 30, 4:00 AM CST
- Where
- Shelby County, 2.37 mi WNW of Timpson to 1.59 mi ENE of Grigsby
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.910, -94.439
Numerous roads were flooded across the county.
Flash Flood, Harrison
- When
- October 29, 9:17 PM CST to October 30, 4:00 AM CST
- Where
- Harrison County, 3.38 mi N of Woodlawn to 4.64 mi N of Cave Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.718, -94.340
Numerous roads were flooded in the southern and eastern portions of the county.
Flash Flood, Angelina
- When
- October 29, 11:43 PM CST to October 30, 3:30 AM CST
- Where
- Angelina County, 3.33 mi W of Diboll to 4.09 mi S of Dunagan Station
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 31.186, -94.856
Numerous roads were flooded and closed throughout the entire county. Some homes were also flooded near Hwy. 59 south near Diboll, Texas.
Flash Flood, Nacogdoches
- When
- October 29, 11:43 PM CST to October 30, 3:30 AM CST
- Where
- Nacogdoches County, 2.78 mi NNE of Sacul to 2.63 mi WSW of Douglass
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 31.857, -94.911
Numerous county roads were underwater throughout the county. Several homes were flooded throughout the county as well, mostly in rural portions of the county.
Flash Flood, San Augustine
- When
- October 29, 11:43 PM CST to October 30, 3:30 AM CST
- Where
- San Augustine County, 0.47 mi SSE of San Augustine Arpt to 1.48 mi NW of San Augustine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.524, -94.167
High water was reported across FM 1277 just west of town.
Flash Flood, Harrison
- When
- October 30, 12:15 AM CST to 4:00 AM CST
- Where
- Harrison County, 0.79 mi W of Elysian Flds to 0.43 mi SW of Elysian Flds
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.372, -94.193
Highway 31 near Elysian Fields was covered in high water.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, October 29 to 31, 20091 death · 4 injured · $21 million · EF2 · 121 events
- Tornadoes and Flash Flooding in Louisiana, October 29 to 30, 20091 death · 11 injured · $7.5 million · EF2 · 45 events
- Flash Flooding and Heavy Rain in Arkansas, October 29 to 30, 20091 death · $490,000 · 11 events
- Winter Weather in Idaho, October 29, 20091 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Arkansas, October 29 to 30, 20091 injured · $980,000 · EF1 · 22 events
- Flash Flooding and Flooding in Missouri, October 29 to 30, 2009$85,000 · 52 kt wind · 46 events
- Flash Flooding in Arkansas, October 29, 2009$125,000 · 2 events
- Flash Flooding and Flooding in Louisiana, October 29 to 31, 2009$110,000 · 4 events
- Flooding in Iowa, October 29 to 31, 2009$100,000 · 4 events
- Tornadoes and Flash Flooding in Oklahoma, October 29, 2009$23,000 · EF1 · 8 events
- Flash Flooding and Damaging Wind in Texas, October 29, 2009$21,000 · 50 kt wind · 8 events
- High Wind in Alaska, October 29, 2009$15,000 · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197600, 197601, 197802, 197882, 197933, 197799, 197932, 197800, 197801, 197829, 197602, 197808, 197827, 197830, 197832, 197928, 197929, 198722, 197963.